What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 21, 10:45 AM PST, 7 hours 55 minutes earlier.
Area forecast discussion, May 21, 10:45 AM PST, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1245 PM MDT Sun May 21 2023
...STRONG THUNDERSTORMS THROUGH TONIGHT...
.DISCUSSION...
A trough moving onshore today is causing thunderstorms across the
region. This evening cooling temperatures and falling pressure
aloft will help make the atmosphere more unstable with 1,000 to
2,000 J/kg of CAPE widespread across central Idaho and far
northwest Montana. This instability will allow thunderstorms to be
triggered across the region early this afternoon. Precipitable
water values will rise into the 3/4 to 1" range in northwest
Montana and central Idaho this evening supporting moderate to
heavy rain. The only ingredient missing for more severe
thunderstorms is wind shear, 20-30 kts of wind shear is on the low
to marginal side for severe thunderstorms. Some severe storms are
still possible, but they will be isolated and marginal to low end
for severe storms. A low end severe storm is still severe though,
and likely to cause damage. The main threats from the isolated
severe storms this evening will be heavy rain and winds near 60
mph.
The upper level trough closes off into a closed low and lingers
along the Canadian border and the Idaho panhandle on Monday. That
sets up another day of thunderstorms, but it will be much cooler
with better forcing east of the Continental Divide, so storms on
Monday are expected to be rather typical and non-severe. The major
limiting factor on Monday for storms will be more stable
conditions due to much cooler temperatures.
Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.
&&
.AVIATION...A trough moving across the region today is causing
thunderstorms across the region. We expect those thunderstorms to
intensify this evening across central Idaho and northwest Montana.
A lack of strong wind shear is the main factor preventing storms
from becoming severe, but isolated severe thunderstorms are still
possible, especially in central Idaho along the Oregon and
southeastern Washington borders. Heavy rain, small hail, and winds
40-50 mph will be typical impacts from storms, and we expect them
to continue well past 22/00Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, May 21, 4:05 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
605 PM MDT Sun May 21 2023
MTZ004>006-043-220030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
605 PM MDT Sun May 21 2023
...Strong thunderstorms will impact portions of south central
Missoula County through 630 PM MDT...
At 604 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frenchtown to near Wye to near Missoula.
Movement was northeast at 20 mph.
HAZARD...Winds up to 45 mph, pea size hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Lolo, Wye, East Missoula, Frenchtown and Evaro.
This includes the following highways...
Interstate 90 between mile markers 90 and 107.
Highway 93 N between mile markers 0 and 6.
Highway 93 S between mile markers 86 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4705 11403 4693 11396 4681 11391 4679 11415
4690 11417 4702 11422
TIME...MOT...LOC 0004Z 242DEG 18KT 4703 11417 4694 11409 4684 11406
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 4:17 PM PST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
617 PM MDT Sun May 21 2023
MTZ005-006-220045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
617 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of north central
Ravalli County through 645 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 13 miles north of Hamilton, moving northeast at 20 mph.
HAZARD...Winds up to 45 mph, half-inch size hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stevensville, Victor and Bell Crossing.
This includes Highway 93 S between mile markers 56 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4634 11403 4639 11421 4655 11416 4648 11392
TIME...MOT...LOC 0016Z 204DEG 19KT 4642 11411
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 4:31 PM PST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
631 PM MDT Sun May 21 2023
MTZ003-004-220100-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
631 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central Lake
and southeastern Sanders Counties through 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Old Agency, or 24 miles south of Polson, moving northeast at 25 mph.
HAZARD...Winds up to 45 mph, half-inch size hail, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ravalli, St. Ignatius, Old Agency, Dixon, Moiese and Charlo.
This includes the following highways...
Highway 93 N between mile markers 26 and 35.
Highway 200 W between mile markers 104 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4723 11435 4736 11443 4745 11415 4730 11405
TIME...MOT...LOC 0029Z 234DEG 22KT 4734 11426
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 21, 4:56 PM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
656 PM MDT Sun May 21 2023
MTZ001>003-220145-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
656 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central
Flathead County through 745 PM MDT...
At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kalispell, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kalispell, Evergreen, Kila, Creston, La Salle and Somers.
This includes the following highways...
Highway 2 between mile markers 105 and 129.
Highway 93 N between mile markers 103 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4798 11439 4807 11458 4837 11437 4823 11402
TIME...MOT...LOC 0056Z 220DEG 27KT 4811 11440
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, May 21, 5:18 PM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
718 PM MDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 S KILA 48.09N 114.46W
05/21/2023 M0.70 INCH FLATHEAD MT TRAINED SPOTTER
DIME SIZED HAIL, 35-39 MPH WIND.
&&
JMSpecial weather statement, May 21, 6:19 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
719 PM PDT Sun May 21 2023
IDZ006>008-220300-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
719 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central Idaho
County through 800 PM PDT...
At 718 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Grangeville, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grangeville, Cottonwood, Ferdinand, Canfield, Winona, Keuterville,
Harpster and Fenn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
central Idaho.
&&
LAT...LON 4603 11660 4600 11654 4600 11652 4613 11652
4612 11648 4620 11645 4618 11633 4617 11631
4617 11625 4615 11620 4618 11618 4622 11613
4621 11610 4588 11585 4572 11651 4592 11665
TIME...MOT...LOC 0218Z 242DEG 37KT 4594 11639
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH